Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Blacksburg, VA

July 22, 2019Henry County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2019, 2:58 PM EDT for Henry County, Patrick County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 2:58 PM EDT (18:58 UTC)
Expired
Jul 22, 2019, 4:00 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS51 KRNK 221858
SVRRNK
VAC089-141-222000-
/O.NEW.KRNK.SV.W.0151.190722T1858Z-190722T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
258 PM EDT Mon Jul 22 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Western Henry County in south central Virginia...
  Eastern Patrick County in southwestern Virginia...

* Until 400 PM EDT

* At 257 PM EDT, a severe thunderstorm was located near Buffalo
  Ridge, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stuart...
  Spencer...
  Woolwine...
  Bassett...
  and Critz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3662 8041 3674 8040 3675 8039 3683 8009
      3670 7993 3654 7993
TIME...MOT...LOC 1857Z 276DEG 13KT 3671 8030 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
453 
WWUS51 KRNK 221938
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Mon Jul 22 2019

VAC089-141-222000-
/O.CON.KRNK.SV.W.0151.000000T0000Z-190722T2000Z/
Henry VA-Patrick VA-
338 PM EDT Mon Jul 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN HENRY AND EAST CENTRAL PATRICK COUNTIES...

At 337 PM EDT, a severe thunderstorm was located near Sanville,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bassett...
Sanville...
Fieldale...
Horse Pasture...
and Philpott Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3670 8025 3676 8024 3683 8009 3670 7993
      3660 7993
TIME...MOT...LOC 1937Z 270DEG 13KT 3670 8012 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
967 
WWUS51 KRNK 221959
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Mon Jul 22 2019

VAC089-141-222008-
/O.EXP.KRNK.SV.W.0151.000000T0000Z-190722T2000Z/
Henry VA-Patrick VA-
359 PM EDT Mon Jul 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN HENRY AND EAST CENTRAL PATRICK COUNTIES WILL EXPIRE AT
400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Note, that additional storms are entering the county from the west 
and these could also become severe and produce heavy rainfall.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3670 8025 3676 8024 3683 8009 3670 7993
      3660 7993
TIME...MOT...LOC 1958Z 276DEG 13KT 3669 8004 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:45 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Mon Jul 22 2019

.SYNOPSIS...
A cold front extended from a low in Pennsylvania into central
Arkansas. This front will move slowly southeast, reaching the
coast by late Tuesday. High pressure with cooler temperatures
and lower humidity will cover much of the eastern United States
Wednesday through Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 235 PM EDT Monday...

Models show development of thunderstorms over the foothills and
piedmont between 2PM-5PM this afternoon moving east to the coast by
late this evening. This area getting a lot of sun, increasing the
instability east of an Appomattox to Reidsville line. GSO 12Z
sounding had enough dry air aloft to support enhanced downdrafts in
storms this afternoon. DCAPE was already 1000-1200 J/kg in that area.
Precipitable water still at very high values, up to 2.1 inches in
the piedmont tonight. Plus precipitation potential placement
forecast was indicating the possibility of heavy rain. Will be
including this in the forecast for all of southwest Virginia,
southeast West Virginia and northwest North Carolina tonight. Not as
unstable over the mountains due to more cloud cover today but that
area will get repeated rounds of showers and thunderstorms into late
tonight. At this point not planning on expanding Flash Flood watch
in time or area, but even the faster moving storms east of the Blue
Ridge will have high rainfall rates.

Upper pattern will amplify tonight and Tuesday with a deep long wave
trough digging over the eastern United States. With trough digging,
strong upper diffluence in the right entrance region of the upper
jet will be over the Mid-Atlantic region through Tuesday morning.

Surface and 850MB front will be into southeast Virginia and central
North Carolina by Tuesday afternoon. Main axis of deep moisture
transitions from the mountains to the southeast along with the front.
Air mass above 700mb dries out behind the front Tuesday but low
level moisture will take longer to exit. Timing of the front and
drying behind the boundary is similar on the synoptic scale
guidance. Maximum temperatures on Tuesday will be below normal
behind the front, due in large part to extensive low cloud
cover.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 235 PM EDT Monday...

500 MB heights continue to lower over the eastern United States
Tuesday night and Wednesday. Air mass continues to dry out Tuesday
night and Wednesday. Precipitable water values drop below one inch
Tuesday night. Any rainfall behind the front will be light. Surface
and low level winds become northeast for Wednesday and Wednesday
night with high pressure centered over Pennsylvania. As low level
moisture erodes, expecting much more sun on Wednesday. Even more
noticable will be surface dew points lowering into the 50s on
Tuesday night and Wednesday. Both high and low temperatures will
remain below normal through Wednesday night. Blend of guidance looks
reasonable through the period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1025 AM EDT Monday...

The longwave trough over the eastern CONUS responsible for the mid-
week cool down will be shifting east and lifting out by Friday with
h5 heights building back into the 588 to 591 dm range by the
weekend. The negative h5 anomalies will become slightly positive by
Sunday across the most of the eastern seaboard. The rising
heights will be accompanied by slowly increasing temperatures
and humidity somewhat more typical of mid-summer, with
temperatures closer to seasonal normals. A surface ridge will
remain centered over the central Appalachians extending north
into New England through the weekend which will keep convection
to a minimum. A slight uptick in convective coverage is
possible with the slowly increasing moisture but there is no
synoptic signal to indicate anything substantial and triggering
mechanisms likely to be at the mesoscale or below.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 155 PM EDT Monday...

A cold front over the Ohio Valley will slowly move southeast,
crossing the mid Atlantic Region tonight and Tuesday. Scattered
to numerous prefrontal showers and thunderstorm are expected
today and tonight. Storms may organize into line segments with
potential for downburst winds. Very heavy rain will be
associated with the storms, resulting in MVFR visibility. All
terminals will carry vcnty thunder today, with greatest coverage
over and west of the mountains through 20Z/4PM. Thunderstorms
will develop east of the Blue Ridge in the late afternoon and
move east to the coast by midnight.

Models were similar with the timing of the front. Average
confidence that the front will be east of KLYH and KDAN by the
18Z/2PM end of the TAF forecast period. Ceilings lower to IFR
behind the front as mid and upper levels dry out and the wind
gradually turns to the northwest to the northeast.

Forecast confidence is average for the timing of storms this
afternoon and evening and for the how much ceilings lower behind
the front late tonight and Tuesday morning.

.Extended Aviation Discussion...

The front pushes its way south and east into the Carolinas by
Tuesday evening. Drier weather including widespread VFR
returning for Wednesday through Saturday.

&&

.HYDROLOGY...
As of 1100 AM EDT Monday...

Flash Flood Watch remains in effect for the western half of the
CWA until this evening as bands of showers and embedded storms
make their way eastward in association with the slow- moving
frontal boundary and favorable jet dynamics per the SPC ERO.
Some of the CAMS however, including the NAM Nest are showing
strong convection developing later today east of the current
watch area. Any strong storms that do form will be capable of
producing heavy rainfall given the high PWATS. 12z KRNK was 1.66
inches, above the 90th percentile for the date, although
slightly drier air was in place across the southern piedmont.
13z National Water Model near-surface soil saturation analysis
and RFC flash flood guidance are both showing a highly variable
soil moisture pattern across the CWA making runoff predictions
based on variable convection that much more uncertain. Morning
clouds are also suppressing instability across the western CWA
so far and 12z HREF seems to be latching onto that as well and
showing a relative QPF minimum across western VA and focusing
higher amount to our west. Will maintain existing watch however,
and continue to monitor trends for a possible short-fused watch
across the eastern counties later.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
     009>020-022>024.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001-002-
     018.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...PC
AVIATION...AMS/PM
HYDROLOGY...PC
Hazardous weather outlook, Jul 22, 5:16 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
516 AM EDT Mon Jul 22 2019

NCZ003>006-019-020-VAZ032>035-043>047-058-059-230930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
516 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms are possible this afternoon
and evening. Damaging winds will be the primary threat. Locally heavy
rainfall will also favor poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-230930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
516 AM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with torrential downpours may lead to excessive
rainfall today and tonight. Conditions are favorable for flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 11:18 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     5 SE FORKS OF BUFFALO   37.64N 79.12W
07/21/2019                   AMHERST            VA   PUBLIC

            CALLER REPORTED A LARGE TREE (APPROX 70FT
            TALL) DOWN ON THEIR PROPERTY. TIME ESTIMATED
            BY RADAR.

&&
Special weather statement, Jul 22, 2:52 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Mon Jul 22 2019

VAZ032-033-043-221945-
Henry-Franklin-Patrick-
252 PM EDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT Patrick, Franklin, and western
Henry Counties through 345 PM EDT...

At 251 PM EDT, a strong thunderstorm was located near Buffalo Ridge,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stuart...
Bassett...
Woolwine...
Ferrum...
and Endicott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3661 8042 3672 8047 3675 8045 3675 8040
      3679 8039 3681 8034 3683 8034 3683 8033
      3686 8029 3687 8024 3690 8020 3695 8018
      3695 8014 3698 8014 3699 8012 3700 8014
      3703 8009 3666 7990
TIME...MOT...LOC 1851Z 252DEG 13KT 3671 8033

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:56 AM EDTSpecial Weather StatementRNKTazewell34 min
Jul 22, 1:19 AM EDTSpecial Weather StatementRNKBland26 min
Jul 22, 2:21 AM EDTSpecial Weather StatementRNKSmyth54 min
Jul 22, 3:15 AM EDTSpecial Weather StatementRNKGrayson, Wythe60 min
Jul 22, 3:41 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more32 hr
Jul 22, 4:09 AM EDTSpecial Weather StatementRNKBland, Tazewell, City of Radford51 min
Jul 22, 4:56 AM EDTSpecial Weather StatementRNKTazewell34 min
Jul 22, 7:20 AM EDTSpecial Weather StatementRNKSmyth25 min
Jul 22, 2:52 PM EDTSpecial Weather StatementRNKPatrick53 min
Jul 22, 3:10 PM EDTSpecial Weather StatementRNKCarroll, Craig, Floyd, Montgomery, Pulaski, Roanoke and 2 more65 min
Jul 22, 3:28 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Galax62 min
Jul 22, 3:49 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem56 min
Jul 22, 3:55 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania65 min
Jul 22, 4:05 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
Jul 22, 4:30 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin49 min
Jul 22, 5:08 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg52 min
Jul 22, 5:22 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 22, 5:36 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville54 min
Jul 22, 5:39 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham66 min
Jul 22, 6:21 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
Jul 22, 7:53 PM EDTSpecial Weather StatementRNKCharlotte67 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.